I saw my dentist this afternoon. He wasn't sure what was going on and suggested I take some antibiotics. Now where have I come across that tactic before?
Just kidding! I think my dentist is great. We scrutinised the X-ray film on his computer screen and discussed the differential diagnosis and plan of action. Which is as stated above.
You can get into trouble with antibiotics. We all know that they can predispose you to clostridium difficile, thrush and other infections, as well as causing allergic reactions. But occasionally they can do some very peculiar things. Recently I saw an elderly gentleman in a rest home. Normally he is charming, but over the previous two days his behaviour had changed worryingly. He had fallen out with the other residents and kept trying to leave the building. The staff of the home pinpointed the time when this had begun: the evening of two days earlier. On the afternoon of that day I had prescribed him clarithromycin for an infection, choosing that antibiotic because he is allergic to penicillin. I was struck by the fact that the two events were so close in time, and consulted the small print of my British National Formulary. There I learned that confusion and behavioural disturbance are very rare side effects of clarithromycin so I stopped it, and he was completely back to normal the next day. That is yet another thing to bear in mind when prescribing for the elderly. I can see why geriatricians are so fond of stopping drugs.